Mori J. Krantz, MD; Laurent Lewkowiez, MD; Helen Hays, MD; Mary Ann Woodroffe, BScN; Alastair D. Robertson, PhD; Philip S. Mehler, MD
Acknowledgments: The authors thank Lisa Kosmiski, Fred Masoudi, William Baker, and Edward Havranek for manuscript review and Megan Marx, DeeAnn Rivera, and Jon Lee for assistance with data collection.
Potential Financial Conflicts of Interest: None disclosed.
Requests for Single Reprints: Mori J. Krantz, MD, Division of Cardiology, Denver Health Medical Center, Mail Code 0960, 777 Bannock Street, Denver, CO 80204-4507.
Current Author Addresses: Drs. Krantz and Lewkowiez: Denver Health Medical Center, 777 Bannock Street, Mailcode 0960, Denver, CO 80204.
Dr. Hays and Ms. Woodroffe: 210 Meadowlark Place Professional Centre, 8708 155 Street, Edmonton, Alberta T5R 1W2, Canada.
Dr. Robertson: University of Colorado Health Sciences Center, 4200 East Ninth Avenue, Box B-130, Denver, CO 80262.
Dr. Mehler: Denver Health Medical Center, 660 Bannock Street, Mailcode 1914, Denver, CO 80204.
Author Contributions: Conception and design: M.J. Krantz, L. Lewkowiez, H. Hays, M.A. Woodroffe, P.S. Mehler.
Analysis and interpretation of the data: M.J. Krantz, L. Lewkowiez, H. Hays, M.A. Woodroffe, A.D. Robertson, P.S. Mehler.
Drafting of the article: M.J. Krantz, L. Lewkowiez, H. Hays, M.A. Woodroffe, A.D. Robertson, P.S. Mehler.
Critical revision of the article for important intellectual content: M.J. Krantz, L. Lewkowiez, H. Hays, M.A. Woodroffe, A.D. Robertson, P.S. Mehler.
Final approval of the article: M.J. Krantz, L. Lewkowiez, H. Hays, M.A. Woodroffe, A.D. Robertson, P.S. Mehler.
Provision of study materials or patients: M.J. Krantz, H. Hays, M.A. Woodroffe.
Statistical expertise: M.J. Krantz, A.D. Robertson.
Administrative, technical, or logistic support: M.J. Krantz, P.S. Mehler.
Collection and assembly of data: M.J. Krantz, P.S. Mehler.
Krantz M., Lewkowiez L., Hays H., Woodroffe M., Robertson A., Mehler P.; Torsade de Pointes Associated with Very-High-Dose Methadone. Ann Intern Med. 2002;137:501-504. doi: 10.7326/0003-4819-137-6-200209170-00010
Download citation file:
Published: Ann Intern Med. 2002;137(6):501-504.
Methadone is an effective treatment for opioid dependency and chronic pain. A methadone derivative, levacetylmethadol, was withdrawn from the European market after being associated with torsade de pointes. To date, no association between methadone and this arrhythmia has been described.
To evaluate a series of methadone-treated patients experiencing torsade de pointes.
Retrospective case series.
Methadone maintenance treatment programs in the United States and a pain management center in Canada.
17 methadone-treated patients who developed torsade de pointes.
Chart review for concomitant arrhythmia risk factors and quantification of corrected QT interval (QTc).
The mean daily methadone dose was 397 Â± 283 mg, and the mean QTc interval was 615 Â± 77 msec. Fourteen patients had a predisposing risk factor for arrhythmia. A cardiac defibrillator or pacemaker was placed in 14 patients; all 17 patients survived.
This series raises concern that very-high-dose methadone may be associated with torsade de pointes. Given the likely expansion of methadone treatment into primary care, further investigation of these findings is warranted.
to gain full access to the content and tools.
Learn more about subscription options.
Register Now for a free account.
Cardiology, Rhythm Disorders and Devices.
Results provided by:
Copyright © 2016 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only